Statin meds tied to cataract by Nicholas B

In one of the largest studies ever done on the subject, researchers have found that taking statins, the widely used cholesterol-lowering drugs, is associated with an increased risk for cataracts. Previous studies had mixed results.

In the latest observational study, published online in JAMA Ophthalmology, scientists retrospectively examined 13,626 statin users and 32,623 nonusers, ages 30 to 85, who were part of a military health care system. The average length of statin use was about two years.

After adjusting for more than three dozen other health and behavioral variables, the scientists found that compared with nonusers, those who took statins had a 9 to 27 percent increased risk for cataracts.

Cataract development may be influenced by statins’ effects on the oxidation process, the researchers say. The cholesterol-inhibiting properties of statins may also interfere with cell regeneration in the eye’s lens, which requires cholesterol to maintain transparency.

“If a patient takes this medication because he is at high risk for heart disease, or already has heart disease, the proven benefit of statins is much greater than the suspected risk of cataracts,” said the senior author, Dr. Ishak Mansi, a professor of medicine at the University of Texas. “But they have side effects, and doctors should not prescribe this medication lightly.”

Leave a Reply